Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 107, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 2, 2002, 5:39 PM CDT for Marathon County, Wisconsin. It was in force for 81 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2002, 5:39 PM CDT (22:39 UTC)
- Expired
- Sep 2, 2002, 7:00 PM CDT
- In force
- 81 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Marathon County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 5:40 PM CDT | Thunderstorm Wind 70 E | Perkinstown, WI | |
| Sep 2, 6:04 PM CDT | Tornado F0 | Athens, WI | |
| Sep 2, 6:10 PM CDT | Hail 1 | Owen, WI | |
| Sep 2, 6:25 PM CDT | Hail 1 | Colby, WI | |
| Sep 2, 6:35 PM CDT | Tornado F1 | Wausau, WI | |
| Sep 2, 7:03 PM CDT | Thunderstorm Wind 50 E | Wausau, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 2, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
937 WUUS53 KGRB 022239 SVRGRB WIC073-030000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 539 PM CDT MON SEP 2 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARATHON COUNTY IN WISCONSIN * UNTIL 700 PM CDT * AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL. THE STORM WAS LOCATED 13 MILES NORTHWEST OF COLBY. THAT PLACES IT 40 MILES WEST OF WAUSAU. IT WAS MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE... MILAN BY 555 PM CDT. PONIATOWSKI BY 605 PM CDT. RIB FALLS BY 610 PM CDT. EDGAR BY 610 PM CDT. MARATHON CITY BY 615 PM CDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4520 9051 4486 9068 4470 8951 4499 8930 KIECKBUSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 2, 3:30 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT MON SEP 2 2002 SVR TSTM WATCH ISSUED FOR WESTERN TIER COUNTIES TIL 8PM. COLD FRONT NOW INTO WESTERN WI. LINE OF STORMS BEGINNING TO DEVELOP AHEAD OF THE FRONT IN VERY UNSTABLE AIR. IN AN AREA WHERE CURRENT ANALYSES SHOWS AXIS OF NEG 11 LIS. POTENT NEG TILTED TROF NOW LIFTING THROUGH MN. LOW CLOUDS HAVE BEEN ABUNDANT...ESPECIALLY OVER NORTH CENTRAL. TEMPERATURES HAVE BEEN HELD BACK. SOME BREAKS IN THE CLOUDS STARTING TO WORK WAY INTO NORTH CENTRAL. CURRENT WARNINGS HITTING LARGE HAIL OVER NORTHEAST MN... WESTERN WI. MAIN CONCERN WITH STORMS WILL BE DAMAGING WINDS AS LINE DEVELOPS WITH SIG MID LEVEL WINDS. BUFFY SOUNDINGS SHOWING UNIDIRECTIONAL WIND PROFILE...THOUGH SOME SPEED SHEER PRESENT TO PROVIDE THREAT FOR ROTATING STORMS...ESPECIALLY ON THE SOUTHERN END OF LINE. LINE SHOULD BE OUT OF OUR AREA BY MID EVENING AS FRONT EXITS THE AREA. HIGH PRESSURE BUILDING IN FOR THE REMAINDER OF THE WEEK. BREEZY CONDITIONS EXPECTED WITH TIGHTER GRADIENT BEHIND DEPARTING LOW ON TUE. NO CHANGES MADE TO LATER PERIODS...WITH LARGE RIDGE REMAINING IN PLACE OVER CENTRAL US. .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 2, 12:00 PM CDT, 5 hours 39 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON. THE THREAT WILL LINGER INTO THE EARLY EVENING...ESPECIALLY OVER EAST-CENTRAL WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON. THE MAIN THREAT WILL BE WIDESPREAD DAMAGING WINDS... THOUGH LARGE HAIL IS ALSO POSSIBLE. CONDITIONS ARE ALSO SOMEWHAT FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. THE RISK OF SEVERE WEATHER WILL BEGIN IN NORTH-CENTRAL WISCONSIN BY MID AFTERNOON...AND THEN SPREAD SOUTHEAST ACROSS THE AREA DURING THE LATER AFTERNOON...REACHING THE LAKESHORE IN EAST-CENTRAL WISCONSIN BETWEEN 4:00 PM AND 5:00 PM. THE STORMS ARE EXPECTED TO EXIT NORTHEAST WISCONSIN BY 9:00 PM THIS EVENING. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE STATE DURING THE AFTERNOON AND EVENING HOURS. A LINE OF STORMS IS EXPECTED TO FORM JUST AHEAD OF THE FRONT OVER MINNESOTA AND WESTERN WISCONSIN. THIS LINE IS EXPECTED TO INTENSIFY AS IT PUSHES EAST INTO INCREASINGLY UNSTABLE AIR OVER WESTERN WISCONSIN. SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM. TE WWW.CRH.NOAA.GOV/GRB
In the hours before
Special weather statement, Sep 2, 12:00 PM CDT, 5 hours 39 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON. THE THREAT WILL LINGER INTO THE EARLY EVENING...ESPECIALLY OVER EAST-CENTRAL WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON. THE MAIN THREAT WILL BE WIDESPREAD DAMAGING WINDS... THOUGH LARGE HAIL IS ALSO POSSIBLE. CONDITIONS ARE ALSO SOMEWHAT FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. THE RISK OF SEVERE WEATHER WILL BEGIN IN NORTH-CENTRAL WISCONSIN BY MID AFTERNOON...AND THEN SPREAD SOUTHEAST ACROSS THE AREA DURING THE LATER AFTERNOON...REACHING THE LAKESHORE IN EAST-CENTRAL WISCONSIN BETWEEN 4:00 PM AND 5:00 PM. THE STORMS ARE EXPECTED TO EXIT NORTHEAST WISCONSIN BY 9:00 PM THIS EVENING. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE STATE DURING THE AFTERNOON AND EVENING HOURS. A LINE OF STORMS IS EXPECTED TO FORM JUST AHEAD OF THE FRONT OVER MINNESOTA AND WESTERN WISCONSIN. THIS LINE IS EXPECTED TO INTENSIFY AS IT PUSHES EAST INTO INCREASINGLY UNSTABLE AIR OVER WESTERN WISCONSIN. SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM. TE WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:05 AM CDT | Special Marine Warning | GRB | 115 min | |
| Sep 2, 3:05 AM CDT | Special Marine Warning | GRB | 115 min | |
| Sep 2, 5:38 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 37 min |
| Sep 2, 6:08 PM CDT | Tornado Warning | GRB | Marathon | 52 min |
| Sep 2, 6:29 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 61 min |
| Sep 2, 6:59 PM CDT | Tornado Warning | GRB | Langlade, Marathon, Shawano | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.